The Open UniversitySkip to content

Distributional relationships arising from simple trigonometric formulas

Jones, M. C. (1999). Distributional relationships arising from simple trigonometric formulas. The American Statistician, 53(2) pp. 99–102.

Google Scholar: Look up in Google Scholar


The polar representation of a pair (X, Y) of spherically symmetrically distributed random variables provides an attractive route to the known fact that their ratio has a Cauchy distribution. In this note, a variety of other distributional relationships involving X and Y is observed to arise very straightforwardly from the simplest of trigonometric formulas, namely multiple-of-angle formulas and sum-of-angles formulas. Cos and sin formulas yield functions of X and Y-which may be independent standard normals-that have the same distribution as X, and tan formulas yield functions of Cauchy variables that remain Cauchy distributed.

Item Type: Journal Article
Copyright Holders: 1999 American Statistical Association
ISSN: 0003-1305
Keywords: Cauchy distribution; double-angle for- mulas; functions of normal random variables; spherical symmetry.
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Mathematics, Computing and Technology
Item ID: 23926
Depositing User: Sarah Frain
Date Deposited: 26 Apr 2011 11:02
Last Modified: 15 Jan 2016 15:01
Share this page:

▼ Automated document suggestions from open access sources

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340